Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 54, NWS Memphis, TN

August 28, 2020Crockett County, Dyer County, Haywood County, Tennessee

NWS Memphis, TN issued this tornado warning at Aug 28, 2020, 5:55 AM CDT for Crockett County, Dyer County, Haywood County, Tennessee. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 5:55 AM CDT (10:55 UTC)
Expired
Aug 28, 2020, 6:05 AM CDT
In force
10 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Crockett County, TN, Dyer County, TN, Haywood County, TN

The radar

The Memphis radar (KNQA), 64 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WFUS54 KMEG 281055
TORMEG
TNC033-045-075-281130-
/O.NEW.KMEG.TO.W.0054.200828T1055Z-200828T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
555 AM CDT Fri Aug 28 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southwestern Crockett County in western Tennessee...
  South central Dyer County in western Tennessee...
  Haywood County in western Tennessee...

* Until 630 AM CDT.
    
* At 554 AM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located 7 miles southwest of Brownsville,
  moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Brownsville, Alamo, Chestnut Bluff, Nutbush, Belle Eagle, Forked
  Deer, Maury City, Friendship, Stanton, Asbury, Hawkinsville,
  Quincy, Allens, Christmasville, Shepp, Frog Jump, Turnpike, Maury
  Junction, Crockett Mills and Dog Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3588 8911 3586 8911 3585 8904 3543 8931
      3548 8947 3555 8947 3555 8948 3556 8948
      3558 8949 3560 8947 3564 8947 3582 8940
      3582 8936 3586 8934 3590 8935 3591 8937
      3596 8935
TIME...MOT...LOC 1054Z 202DEG 36KT 3554 8939 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
438 
WWUS54 KMEG 281104
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
604 AM CDT Fri Aug 28 2020

TNC045-281113-
/O.CAN.KMEG.TO.W.0054.000000T0000Z-200828T1130Z/
Dyer TN-
604 AM CDT Fri Aug 28 2020

...THE TORNADO WARNING FOR SOUTH CENTRAL DYER COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3588 8911 3586 8911 3585 8904 3560 8920
      3560 8947 3582 8940 3582 8936 3586 8934
      3588 8934 3589 8928 3591 8927 3592 8924
TIME...MOT...LOC 1103Z 202DEG 36KT 3563 8935 

$$

TNC033-075-281130-
/O.CON.KMEG.TO.W.0054.000000T0000Z-200828T1130Z/
Crockett TN-Haywood TN-
604 AM CDT Fri Aug 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
SOUTHWESTERN CROCKETT AND NORTHERN HAYWOOD COUNTIES...
    
At 603 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Brownsville, moving north at 40
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Brownsville, Alamo, Chestnut Bluff, Nutbush, Belle Eagle, Forked
Deer, Maury City, Friendship, Quincy, Allens, Crockett Mills, Dog
Hill, Christmasville, Rudolph, Brims Corner, Tibbs, Johnsons Grove,
Frog Jump, Oakview and Owl City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3588 8911 3586 8911 3585 8904 3560 8920
      3560 8947 3582 8940 3582 8936 3586 8934
      3588 8934 3589 8928 3591 8927 3592 8924
TIME...MOT...LOC 1103Z 202DEG 36KT 3563 8935 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
031 
WWUS54 KMEG 281105
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
605 AM CDT Fri Aug 28 2020

TNC033-075-281115-
/O.CAN.KMEG.TO.W.0054.000000T0000Z-200828T1130Z/
Crockett TN-Haywood TN-
605 AM CDT Fri Aug 28 2020

...THE TORNADO WARNING FOR SOUTHWESTERN CROCKETT AND NORTHERN HAYWOOD
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3588 8911 3586 8911 3585 8904 3560 8920
      3560 8947 3582 8940 3582 8936 3586 8934
      3588 8934 3589 8928 3591 8927 3592 8924
TIME...MOT...LOC 1103Z 202DEG 36KT 3565 8934 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 28, 5:16 AM CDT, 39 minutes earlier.

Area forecast discussion, Aug 28, 5:16 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
516 AM CDT Fri Aug 28 2020

.DISCUSSION...
The circulation center of Tropical Depression Laura was evident
on KNQA radar approximately 50 miles west/northwest of Jonesboro
at 5 AM CDT. KNQA radar showed 50 kt at 2 KFT AGL, increasing to
around 65 kt at 3500 FT AGL. Partial downward mixing of this
momentum will continue along and ahead of the comma-shaped rain
shield through much of the morning. With the onset of daytime
heating, expect some of shallow convective bands within and ahead
of the rain shield to become more discrete, with an increasing
tornado potential as early as 9 AM CDT. This potential may persist
into the late afternoon, Laura's remnant low lifts into western
KY.

Main change for the morning forecast package a slight southward
extension of the Flash Flood Watch to include Tupelo. This area
may be a greater risk of training cells this afternoon, leading
to a localized flash flood threat.

With Tropical Depression Laura out of the picture on Saturday, we
return to a more typical late summer pattern. Weak west/northwest
flow aloft will prevail around a broad upper level ridge over
south TX, into the gulf. The most identifiable wave arrives
Saturday night into early Sunday, bringing thunderstorms from the
southern plains through the Midsouth.

Toward midweek, the models remain consistent in depicting height
falls over Rockies developing into a closed upper low over the
central/southern plains. This cut-off feature will be slow to move
and will combine with late summer heat and humidity to bring
thunderstorms to the Midsouth during the middle and late portions
of next week.

PWB

&&

.AVIATION...
06Z TAFs

Tropical Depression Laura has begun to move northeast across
Arkansas. Gusty winds will continue through much of the forecast
period. Low ceilings and some periods of heavy rain on Friday will
reduce the visibility. Generally there will be some IFR Ceilings.

Friday will see an increase in the winds as the storm moves
northeast just north of the area. Also can continue to expect wind
shear as winds aloft are near 50kt a couple thousand feet above
the surface. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
     Francis.

     Wind Advisory until 4 PM CDT this afternoon for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Flash Flood Watch through late tonight for Mississippi.

MO...Wind Advisory until 4 PM CDT this afternoon for Dunklin-Pemiscot.

     Flash Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

     Wind Advisory until 4 PM CDT this afternoon for Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Flash Flood Watch through late tonight for Alcorn-Benton MS-
     DeSoto-Itawamba-Lafayette-Lee MS-Marshall-Panola-Pontotoc-
     Prentiss-Tate-Tippah-Tishomingo-Union.

     Wind Advisory until 7 PM CDT this evening for Benton MS.

TN...Wind Advisory until 4 PM CDT this afternoon for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

     Flash Flood Watch through late tonight for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Haywood-
     Henderson-Henry-Madison-Weakley.

&&
Hazardous weather outlook, Aug 28, 4:03 AM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
403 AM CDT Fri Aug 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-291115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
403 AM CDT Fri Aug 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms through midevening
south of a line from Marianna Arkansas to Memphis to Paris
Tennessee. There is a Marginal Risk to the north of this area.

The primary severe weather risk is tornadoes, embedded in rain
bands of Tropical Depression Laura. Secondary risks include flash
flooding and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight Risk of severe thunderstorms over east Arkansas
Saturday night, accompanied by a Marginal Risk over the remainder
of the Midsouth. Primary risks include damaging winds and large
hail.

There is a Marginal Risk for severe thunderstorms over all the
Midsouth on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:02 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley43 min
Aug 27, 8:53 PM CDTFlash Flood WarningMEGShelby3 hr
Aug 28, 7:21 AM CDTTornado WarningMEGHardeman, McNairy16 min
Aug 28, 8:03 AM CDTTornado WarningMEGChester, Hardeman, McNairy6 min
Aug 28, 10:36 AM CDTTornado WarningMEGHardin9 min
Aug 28, 10:52 AM CDTTornado WarningMEGHardin23 min
Aug 28, 3:04 PM CDTAreal Flood AdvisoryMEGHardin, McNairy3 hr
Aug 28, 4:39 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Aug 28, 4:45 PM CDTHeat AdvisoryMEGDyer, Fayette, Haywood, Lake, Lauderdale, Obion and 2 more26 hr
Aug 28, 4:53 PM CDTSpecial Weather StatementMEGFayette52 min
Aug 28, 5:29 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman46 min

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.